COMMENT:

Being a parent sounds terrifying. First you're handed a tiny, defenceless infant you must try not to inadvertently break, then they grow up and want to do potentially fatal things like ride bikes, climb trees and cross roads. Then they go to high school, where their peers decide that getting high on Tramadol sounds like a good time.

Over the past few months, I had heard anecdotally that students at Rotorua high schools were using Tramadol recreationally. Last week, it emerged that a 16-year-old Rotorua student had overdosed by taking nine Tramadol tablets, and was told by emergency department doctors that he had "dodged a bullet".

The principal of local school John Paul College, Patrick Walsh, said he'd "been advised that about two to three teenagers are admitted to Rotorua Hospital a week as a result of overdosing" across all schools in the region and said that, upon talking to other principals around the country, Tramadol abuse seemed to be a widespread problem.

Advertisement

Tramadol, an opioid painkiller prescribed for moderate to severe pain, is a common medication in New Zealand. Tramadol capsules would likely be found in many family medicine cabinets, especially if a family member had recently had surgery. It is not, however, a gentle drug. Overdosing on Tramadol can cause seizures, comas and even death.

I have some personal experience of Tramadol use. I've been on and off the drug (with a prescription) for the past three years. In 2015, I appeared on a kids television show, performing a new single and taking part in a stunt I've regretted ever since. I was one of the first guests to try out a new game, a pillow fight in which the two contestants straddled a metal pole suspended over a pool of bubbles and sponge and tried to unseat each other.

There's no other way to put it. I got owned. Minced. Pulverised. I knew immediately that I'd hurt myself, but I had no idea how badly. As it turned out, the pillow fight resulted in a herniated disk in my neck, bursitis in my shoulder and nerve damage. Three years of tests, doctor's appointments, physiotherapy, acupuncture, and immense frustration later, I still have chronic pain that requires me to take a cocktail of strong painkillers everyday. Tramadol is one of them.

For the most part, it is a wonder drug. It enables me to continue functioning. But it is potent, and has side effects. As a fairly small woman, the drug has a powerful effect on me, and whenever my pain increases to a level that I have to go back on it, I have to plan to take my first pill with a decent 12 hours on the other side in which I can either sleep or lie on the couch feeling nauseous and stoned out of my mind (and not in a good way). The last time I went back on to Tramadol, back in January, I couldn't stand up for about eight hours.

Eventually, the nausea and giddiness gets better as my brain acclimatises to the medication, and within a week I'm able to tolerate the drug without it affecting my day-to-day life. This pattern of acclimatisation is great for chronic pain sufferers, but for people seeking a high from Tramadol, if they use the drug regularly enough, they would likely need to increase the dosage to experience the same high, putting themselves in danger of overdose.

And if they use it frequently, they may become dependent, or addicted. Coming off Tramadol can cause withdrawal symptoms such as sweating, chills, nausea, body aches, vomiting, anxiety and depression. Hardly the kind of thing you'd want for your teenage child.

It also interacts dangerously with alcohol and some antidepressant medications. Mixing alcohol and Tramadol can cause respiratory depression, which leads to difficulty breathing. The combination of Tramadol and SSRI antidepressant medications can lead to seizures and serotonin syndrome, a collection of symptoms resulting from excessive nerve cell activity in the brain that can be fatal.

As someone who is prescribed around 100 capsules of Tramadol at a time, I know how easy it is to have the stuff lying around. With prescription drug abuse on the rise, it's a good time to check on the old prescriptions we have stashed in the bathroom cupboard, and to take any leftover medication back to the pharmacy to be disposed of responsibly. And to have conversations about the dangers of pharmaceutical drugs, and the illegality of sharing prescription medications, with the teenagers in our lives.

With Tramadol commonly found in many households, it's likely young people probably don't understand the dangers of taking such a powerful psychoactive substance without a prescription. Its status as a medication that is prescribed by doctors may give it a legitimacy that illegal drugs don't have. It may not seem as dangerous as illicit drugs, but - in high doses - that doesn't make it any less harmful.

Though thankfully all of the teens who have overdosed on Tramadol recently seem to have made it to the medical professionals before it was too late, others might not be so lucky. It's important that young people know about the risks involved in abusing prescription medication and that schools and parents are aware it's happening.

There's no doubt Tramadol is a godsend to many people who are struggling with acute and chronic pain. It's an important tool in pain management, but it's not a drug that you want to muck around with.